First described in 1922, Stevens-Johnson syndrome (SJS) is an immune-complex–mediated hypersensitivity complex that is a severe expression of erythema multiforme. It is known by some as erythema multiforme major, but disagreement exists in the literature. Most authors and experts consider Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) different manifestations of the same disease. For that reason, many refer to the entity as SJS/TEN. SJS typically involves the skin and the mucous membranes. While minor presentations may occur, significant involvement of oral, nasal, eye, vaginal, urethral, GI, and lower respiratory tract mucous membranes may develop in the course of the illness. GI and respiratory involvement may progress to necrosis. SJS is a serious systemic disorder with the potential for severe morbidity and even death. Missed diagnosis is common.
Although several classification schemes have been reported, the simplest breaks the disease down as follows: Stevens-Johnson syndrome - A "minor form of TEN," with less than 10% body surface area (BSA) detachment Overlapping Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) - Detachment of 10-30% BSA Toxic epidermal necrolysis - Detachment of more than 30% BSA Pathophysiology
Stevens-Johnson syndrome is an immune-complex–mediated hypersensitivity disorder that may be caused by many drugs, viral infections, and malignancies. Cocaine recently has been added to the list of drugs capable of producing the syndrome. Additionally, the antidepressant mirtazapine and tumor necrosis factor (TNF) – alpha antagonists infliximab, etanercept, and adalimumab have been reported as causes. In up to half of cases, no specific etiology has been identified.
Although not currently relevant to the practice of emergency medicine, research into the pathophysiology of SJS/TEN may soon allow for the development of tests to aid in the diagnosis as well as to identify those at risk....